An elderly woman died in the Canberra Hospital (TCH) partly due to a mistake in the medications she was given while in the hospital’s care, an inquest has found.
But while ACT Coroner Ken Archer said public safety issues at the hospital had arisen from the death of 79-year-old Patricia Croxon, he was satisfied that recent changes to drug prescription and administration practices had addressed these.
Mrs Croxon, who preferred to be known as Jill, died on 5 August 2019 as a result of medication-related cardiac arrest after being admitted to hospital with pneumonia.
She had experienced heart problems for some time, for which she was on two medications, propranolol and verapamil, the latter of which she had taken in slow-release form.
“It was only after her admission to TCH, when there were changes in the form the medication was taken and the timing of administration of the drugs, that effects were produced that caused the cardiac arrest that took Mrs Croxon’s life,” Coroner Archer said.
When a doctor took her medical history at the hospital, the correct dosage of verapamil was recorded.
“However, the chart had a box that stated ‘Tick if slow release’. That box was not ticked, and no other indication was entered into the chart to indicate that the verapamil should be administered in slow-release form,” Coroner Archer said.
He said in the absence of such a ‘tick’, it was generally understood that the immediate release form of the drug should be used.
She was given medications, then another doctor later arrived to review her treatment.
“Again, detailed notes were taken, and the list of medications accurately captured the fact that Mrs Croxon was taking verapamil and propranolol, and the dose she had been taking of those medications in the community,” Coroner Archer said.
“The issue as to whether the dose of verapamil was immediate or slow release was not identified in this process of review and no change was made to the (incorrect) charted form of that medication.”
A general physician and toxicologist said Ms Croxon’s cardiac arrest was caused due to a number of factors, but a contributing element was the effects of being given an immediate-release form of verapamil the morning after she was admitted to hospital.
But she was also less able to handle the adverse effects of the medications due to her pneumonia.
Coroner Archer said it was understandable that medical staff overlooked the issue of what form to provide such a drug in light of Ms Croxon’s medication history, the complexity of her comorbidities and the nature of her presenting illness.
He said that since 2019, Canberra Health Services had brought changes that addressed many of the shortcomings highlighted by her death.
For instance, in late 2022, a Digital Health Record (DHR) was implemented, which means patient records are produced and available in a digital form.
Also, when a nurse comes to administer medication, they identify the patient through a barcode that links to the DHR system.
“They can more readily confirm they have the right patient, the right medicine, the right dose and form of the medicine, and that it is being given at the right time,” Coroner Archer said.
But he said if the changes had been in place when Mrs Croxon was taken to hospital, it is likely that the error involving the incorrect form of verapamil would not have occurred.
“Mrs Croxon lost her life in circumstances that should not have arisen,” he said.
“Although she was vulnerable because of her general health, she and her family might reasonably have anticipated that her treatment at TCH would result in her being made well enough to be sent home in the loving care of her family.”
Mrs Croxon had dedicated a large part of her life to caring for others as a nurse and spent 35 years in the profession – including working some time at the original Canberra Hospital – then lived an independent and social life when she retired.
Before she was taken to hospital, she was planning to celebrate her 80th birthday and her 50th wedding anniversary with her husband.
Her two children described her as “a caring, optimistic, and devoted mother, wife and friend”.